|Real meaning of CD4 counts
Sep 7, 2007
I was diagnosed with HIV around 3 years ago and have good labs and good health. Last bloods were CD4 780 CD4% 27% VL 37,000. However I have just experienced a month of serious illness - chicken pox & zoster in my throat - Candida in oesophagus - gastritis & constant hiccups for 2 weeks. I was finally hospitalised for 6 days. I am on anti-viral medication and anti Candida medication. Having all this, HIV and lost nearly 10 kilos I'm not feeling too hot at the moment. Talking to my Dr today he suggested that my CD4 count may not being giving us an accurate picture of how effective my CD4 cells actually are. 2 weeks ago in hospital and seriously ill my CD4 was still 570 can it be that the numbers are saying 570 but there are only a limited number of tcells that are actually working?? So I could be more at the 300/350 CD4 level in truth. The presentation of my symptoms has worried and alarmed everyone it seems. My Dr suggested that we MAY just need to be considering treatment much sooner than expected. This sounds logical to me given that the presentation of zoster & Candida can be AIDS defining symptoms Not sure what I'm asking here -I guess I really just want to hear another option, and hoping this makes some sort of sense. We decided to wait another month to take more bloods & my Dr is saying the CD4% is what he'll be looking at, if under 20% treatment is definitely on the cards. I would appreciate your opinion - I live in Tasmania where there's not a lot happening and I'm after some information to be able to gauge/measureagainst what I'm being told. Many thanks for your time, Darrell.
Response from Dr. Frascino
Darrell from Tasmania??? Guess that makes you a Tasmanian Darrell??? Eh?
Darrell, you may well be jumping to the wrong conclusions here. If your herpes zoster was limited to a single dermatome, I would not be overly concerned about immune deficiency. Regarding the Candida esophagitis, were there any predisposing causes, such as the use of antibiotics? The 10-kilo weight loss may well have been due to decreased oral intake from your pharyngeal and esophageal problems.
Perhaps your HIV specialist would consider referring you to a clinical immunologist. There are some specialized tests we can run to test the effectiveness of the various components of your immune response. Based on the limited information provided, that would be my next recommendation. You could have just been unlucky enough to get an intercurrent illness (zoster) and then developed multiple complications resulting from the therapy candidiasis, hiccups, weight loss, etc. I would not consider the events over the past month adequate indication that HAART (highly active antiretroviral therapy) needs to be started imminently, if your CD4 count and percentage remain high and HIV plasma viral load, low.
Good luck Tasmanian Darrell.
Inexplicable (?) fatigue for the last three days
indeterminate western blot
- Itchy Rash After Unprotected Sex Without Ejaculation Sign Of HIV AIDS
- Night Sweats After Receptive Anal Sex With Condom What Are The Chances Of HIV
- White Tongue After Open Mouth Kissing Worried I Have HIV
- Had Hepatitis B Vaccine Can You Still Get Hepatitis B
- Is Autoimmune Hepatitis Contagious With Sex?
- Physical Signs Of Std
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.